browser icon
You are using an insecure version of your web browser. Please update your browser!
Using an outdated browser makes your computer unsafe. For a safer, faster, more enjoyable user experience, please update your browser today or try a newer browser.

Medications That Cause Bone Loss

Posted by on January 14, 2013

A Possible Cause of Osteoporosis

According to the U.S. Surgeon General, bone loss is known to be caused by the following types of medications and medical treatments. This information comes directly from the 2004 document: Bone Health and Osteoporosis: A Report of the Surgeon General.

Medications Causing Bone Loss:

Oral glucocorticoids (steroids)
Cancer treatments (radiation, chemotherapy)
Excess thyroxine replacement
Antiepileptic medications
Gonadal hormone suppression
Immunosuppressive agents

The Surgeon General’s Suggestions:

In his report the Surgeon General stated, “Individuals can do a lot to promote their bone health, beginning in childhood and continuing into old age. With proper nutrition, physical activity and medical attention, Americans can have strong bones and live longer, healthier lives.” The Surgeon General also suggested:

  • Reduce household hazards to reduce the risk or falling and breaking bones
  • Be physically active
  • Avoid smoking
  • Limit alcohol consumption
  • Maintain a healthy body weight – being underweight increases the risk of osteoporosis
  • Talk to your doctor about medications you are taking that can weaken bones, like medicine for thyroid problems or arthritis.
  • Consume an adequate amount of calcium and vitamin D – taking supplements can be helpful
Be Sociable, Share!

Leave a Reply

Your email address will not be published. Required fields are marked *